Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Corpus Christi, TX

May 21, 2017Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 21, 2017, 6:44 PM CDT for Webb County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2017, 6:44 PM CDT (23:44 UTC)
Expired
May 21, 2017, 8:45 PM CDT
In force
2 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 201 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:13 PM CDTFLASH FLOOD1 Ese Laredo Intl Airpo, TXSPOTTER REPORTS MANY ROADS IMPASSABLE ACROSS LAREDO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3780 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3780 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

003 
WGUS54 KCRP 212344
FFWCRP
TXC479-220145-
/O.NEW.KCRP.FF.W.0006.170521T2344Z-170522T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
644 PM CDT SUN MAY 21 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  South central Webb County in south central Texas...

* Until 845 PM CDT

* At 640 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain west of Laredo. These showers and thunderstorms will 
  produce another heavy round of rain over Laredo. Up to two inches 
  of rain have already fallen and has caused flash flooding in 
  Laredo. Additional flash flooding will be possible.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2727 9949 2730 9949 2731 9954 2741 9949
      2749 9948 2750 9953 2757 9951 2761 9955
      2760 9959 2764 9960 2763 9964 2766 9967
      2767 9972 2773 9978 2780 9977 2777 9932
      2727 9930 2727 9933 2732 9937 2726 9945

$$

TB
1 follow-up statement
565 
WGUS74 KCRP 220106
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
806 PM CDT SUN MAY 21 2017

TXC479-220145-
/O.CON.KCRP.FF.W.0006.000000T0000Z-170522T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webb TX-
806 PM CDT SUN MAY 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTH CENTRAL WEBB COUNTY...

At 803 PM CDT, light to moderate rainfall continues in and near 
Laredo. Up to three to four inches of rain have already fallen today 
across Webb County. Flash flooding may continue across parts of Webb 
County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2727 9949 2730 9949 2731 9954 2741 9949
      2749 9948 2750 9953 2757 9951 2761 9955
      2760 9959 2764 9960 2763 9964 2766 9967
      2767 9972 2773 9978 2780 9977 2777 9932
      2727 9930 2727 9933 2732 9937 2726 9945

$$

TB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 21, 4:07 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 21, 4:07 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
407 PM CDT Sun May 21 2017

.SHORT TERM (Tonight through Monday Night)...

Severe convection possible this evening mainly over the WRN CWA
owing to high CAPE values/vertical shear. The ECMWF/NAM/GFS
deterministic runs predict that the frontal boundary will remain
quasi-stationary over the CWA/MSA through Monday. Select NAM
deterministic soundings predict PWAT values 2SD above normal
Monday. The deterministic runs predict weak disturbances to move
across the CWA/MSA during the period. However, the GFS predicts
the upper jet streak to shift north Monday with RFQ
region/subsidence over the CWA. Nevertheless, the combination of
copious moisture, surface forcing, and instability should
contribute to additional scattered/numerous convection over the
CWA/MSA Tonight/Monday. Expected thermodynamic conditions/quasi-
stationary boundary favorable for heavy rainfall/efficient
rainfall production Monday, especially over the ERN CWA. Yet will
not issue FFA at this time given high FFG values. Will defer to
mid shift to consider FFA based in part on total amount/coverage
of rainfall that occurs during the next 6-12 hours. Monday
Night...expect convection to be confined to the ERN CWA/MSA given
predicted east shift in region of surface convergence associated
with the dissipating boundary/developing surface trough.

&&

.LONG TERM (Tuesday through Sunday)...

Moisture begins to back off on Tuesday, as the main mid level low
continues to lift farther northeast early in the morning with the
embedded short wave overhead moving farther east. But sufficient
moisture and instability remains with a weak cap to allow for
scattered showers and thunderstorms to continue through Tuesday,
with greatest chances across the Victoria Crossroads, Northern
Coastal Bend, and the Gulf waters. A second short wave helps bring a
front down late Tuesday night into Wednesday. As this front moves
down, moisture once again pools along the boundary so have trended
higher POPs farther south and west toward the southern Brush Country
with drying beginning to develop across the north.

Models continue to show much drier conditions developing by
Wednesday and lingering through much of the week. There is not much
in the way of cooler temperatures, other than daytime highs briefly
reaching in the mid 80s for Wednesday, and overnight lows dropping
into the mid to upper 60s Tuesday and Wednesday nights. Moisture
slowly returns late in the week. Long term models currently vary on
amount of moisture return so for now, will maintain at least 10 POPs
for Saturday/Sunday as this remains far out in time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  84  72  87  67  /  50  70  40  30  20
Victoria          72  82  68  85  62  /  60  80  50  40  20
Laredo            72  86  71  91  68  /  70  40  20  30  40
Alice             73  85  70  90  66  /  60  70  30  30  20
Rockport          76  81  73  84  69  /  50  70  50  40  20
Cotulla           70  84  68  89  64  /  80  50  20  30  30
Kingsville        75  86  71  90  67  /  60  70  30  30  30
Navy Corpus       77  81  74  85  71  /  50  70  40  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

WC/87...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, May 21, 5:09 AM CDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
509 AM CDT Sun May 21 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
509 AM CDT Sun May 21 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and
tonight across South Texas. There is a slight risk of severe
thunderstorms across the Rio Grande Plains and a marginal risk
across the remainder of South Texas. Damaging wind and large hail
will be the primary threat with tornadoes a lower threat.

Heavy rainfall with localized minor flooding will be possible
today and tonight, mainly across interior portions of South
Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday through Tuesday night.
Although a few strong storms are possible on Monday, producing hail
and gusty winds, the main concern will be locally heavy rainfall and
possible flooding. The main concern for flooding will be over the
Victoria Crossroads region and coastal counties, with flooding more
isolated farther west. Non severe thunderstorms are possible on
Tuesday and Tuesday evening.

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Monday.

TE/GW

In the hours before

Local storm report, May 21, 5:32 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
532 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     6 ESE LAREDO            27.51N  99.39W
05/21/2017  E70 MPH          WEBB               TX   STORM CHASER

            70 MPH WIND GUST REPORTED BY SPOTTERNETWORK.ORG. EVENT
            OCCURRED AT 2201 UTC 5/21/2017

&&

EVENT NUMBER CRP1700091

87
Local storm report, May 21, 5:40 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
540 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             9 ESE LAREDO            27.50N  99.35W
05/21/2017  M2.50 INCH       WEBB               TX   STORM CHASER

            HAIL 2.50 INCHES IN DIAMETER REPORTED BY
            SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2201 UTC
            5/21/2017.

&&

EVENT NUMBER CRP1700092

87
Local storm report, May 21, 5:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
543 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     4 SE LAREDO             27.50N  99.44W
05/21/2017  E70 MPH          WEBB               TX   STORM CHASER

            70 MPH WIND GUST REPORTED BY SPOTTERNETWORK.ORG. EVENT
            OCCURRED AT 2205 UTC 5/21/2017.

&&

EVENT NUMBER CRP1700093

87
Local storm report, May 21, 6:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
609 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 WNW AGUILARES         27.48N  99.16W
05/21/2017  M2.75 INCH       WEBB               TX   STORM CHASER

            SPOTTERNETWORK.ORG REPORTED TENNIS TO BASEBALL SIZED
            HAIL AT 2235 UTC 5/21/2017

&&

EVENT NUMBER CRP1700094

87
Local storm report, May 21, 6:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
615 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             LAREDO                  27.55N  99.48W
05/21/2017  M1.00 INCH       WEBB               TX   AMATEUR RADIO

            HAM OPERATOR REPORTED 1 INCH DIAMETER HAIL AT THE
            LAREDO INTERNATIONAL AIRPORT AT 2207 UTC 5/21/2017

&&

EVENT NUMBER CRP1700095

87
Special weather statement, May 21, 6:41 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
641 PM CDT SUN MAY 21 2017

TXZ239-220030-
Webb-
641 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...

At 640 PM CDT, a strong thunderstorm was located near Columbia
Bridge, or 24 miles northwest of Laredo, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Laredo, Rio Bravo, Laredo International Airport, Botines, Unitec
Industrial Park, Ranchos Penitas West, Columbia Bridge, United South
High School, Texas A&M International University, St Augustine High
School South Laredo, Doctors Hospital Of Laredo, Laredo Community
College, Laredo Country Club and Orvil.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2749 9948 2750 9953 2757 9951 2761 9954
      2760 9958 2761 9958 2764 9960 2764 9963
      2763 9964 2764 9967 2766 9967 2766 9971
      2772 9976 2774 9980 2777 9981 2776 9984
      2779 9985 2778 9939 2736 9937 2735 9951
TIME...MOT...LOC 2340Z 278DEG 21KT 2770 9984

TJC

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:00 PM CDTSpecial Weather StatementCRPWebb45 min
May 20, 7:28 PM CDTSpecial Weather StatementCRPBrooks32 min
May 21, 8:38 AM CDTSpecial Weather StatementCRPSan Patricio37 min
May 21, 2:19 PM CDTSpecial Weather StatementCRPDimmit26 min
May 21, 3:04 PM CDTSpecial Weather StatementCRPWebb41 min
May 21, 3:26 PM CDTSevere Thunderstorm WarningCRPWebb49 min
May 21, 3:58 PM CDTSevere Thunderstorm WarningCRPWebb47 min
May 21, 4:18 PM CDTSpecial Weather StatementCRPLive Oak27 min
May 21, 4:25 PM CDTSevere Thunderstorm WarningCRPWebb50 min
May 21, 4:38 PM CDTAreal Flood AdvisoryCRPBee, Live Oak112 min
May 21, 4:51 PM CDTSpecial Weather StatementCRPLive Oak24 min
May 21, 4:52 PM CDTAreal Flood AdvisoryCRPWebb113 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningCRPDuval, Webb39 min
May 21, 5:40 PM CDTSevere Thunderstorm WarningCRPDuval, Webb50 min
May 21, 6:23 PM CDTSevere Thunderstorm WarningCRPDuval, Webb33 min
May 21, 6:29 PM CDTAreal Flood AdvisoryCRPWebb61 min
May 21, 6:41 PM CDTSpecial Weather StatementCRPWebb49 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.